Alternative procedure to allow continuation of dapsone therapy despite serious adverse reaction in a case of dapsone-sensitive erythema elevatum diutinum.Dermatology. 2012; 224(2):115-9.D
Dapsone has potent anti-inflammatory effects and remains an effective therapy in a variety of skin disorders: cutaneous vasculitis, neutrophilic dermatoses and blistering disorders. However it may cause a severe idiosyncratic reaction compatible with drug-induced DRESS (drug reaction with eosinophilia and systemic symptoms) leading to the discontinuation of the treatment despite its effectiveness. We report a 68-year-old woman who was successfully treated with dapsone for erythema elevatum diutinum. However she developed a hypersensitivity syndrome compatible with DRESS with fever, skin rash and acute hepatitis confirmed in vitro by the presence of circulating dapsone- specific T cells. Dapsone therapy was suspended, leading to a relapse of erythema elevatum diutinum. While alternative therapies were totally ineffective in our patient to improve her skin condition, we proposed a tolerance induction protocol to dapsone with excellent results.